Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 655, NWS Jackson, MS

August 5, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2003, 3:40 AM CDT for Lowndes County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 3:40 AM CDT (08:40 UTC)
Expired
Aug 5, 2003, 4:25 AM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS54 KJAN 050840
SVRJAN
MSC087-050925-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 425 AM CDT

* AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF COLUMBUS...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NEW HOPE AT 355 AM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3355 8839 3349 8862 3330 8848 3331 8831
          3349 8829

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 5, 3:15 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT TUE AUG 5 2003

MAIN FORECAST PROBLEM FOR TODAY WILL BE THE TIMING OF CONVECTIVE
INITIATION. IN ADDITION...CONFIDENCE IN EXTENDED FORECAST REMAINS
LOW.

A SLIGHT CHANGE IN THE 500MB PATTERN HAS FINALLY TAKEN PLACE. THE
TROUGH AXIS HAS SHIFTED TO THE EAST OF THE CWFA. THIS MEANS
SHORTWAVES AND THEIR ASSOCIATED THUNDERSTORM COMPLEXES WILL TRACK
MORE TO THE EAST OF THE CWFA. SINCE THE NORTHEAST AND EAST CENTRAL
PORTIONS OF THE CWFA WILL BE CLOSEST TO THE TRACKS OF THE SHORTWAVES
AND COMPLEXES...THE HIGHEST POPS WILL BE IN THOSE AREAS ACCORDINGLY.
THE PROBLEM WITH TODAYS FORECAST IS WHEN THE CONVECTION WILL
INITIATE. AS IN THE PREVIOUS COUPLE OF NIGHTS...ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE NORTH CENTRAL PORTIONS OF THE
CWFA DURING THE MORNING HOURS. HOWEVER...WHEN AND EXACTLY WHERE THE
AFTERNOON THUNDERSTORMS WILL DEVELOP IS THE QUANDARY. THE AIRMASS
NORTH OF A CROSSETT ARKANSAS TO LEXINGTON TO MERIDIAN LINE WILL NEED
TIME TO RECOVER FROM THE OVERNIGHT CONVECTION. IN ADDITION...THE
CLOUD COVER FROM THE EARLIER COMPLEX OVER ARKANSAS COULD IMPEDE
DAYTIME HEATING A BIT. WITH ALL OF THIS SAID...THE BEST CHANCE OF
THUNDERSTORMS STILL EXIST WITHIN THAT AREA...THEY JUST MAY GET
STARTED A LITTLE LATER THIS AFTERNOON AND WILL DEFINITELY LINGER
INTO THE OVERNIGHT HOURS. THESE STORMS WILL BE BETTER ORGANIZED
THAN THE STORMS THAT DEVELOP SOUTH OF THE CROSSETT TO MERIDIAN LINE.
STORMS THAT DEVELOP SOUTH OF THE LINE SHOULD BE MORE DIURNALLY
DRIVEN AND FUELED BY MESOSCALE FEATURES.

CONDITIONS WILL REMAIN MUCH THE SAME FOR WEDNESDAY. THINGS BEGIN TO
CHANGE AND GET A LITTLE FUZZIER LATE WEDNESDAY INTO THURSDAY. MODELS
ARE STILL DISAGREEING GREATLY ON THE TIMING AND STRENGTH OF ANY
SYSTEM COMING THROUGH LATE WEDNESDAY INTO THURSDAY. THE AVN IS
FASTER BRINGING A SURFACE LOW EAST ALONG A SOUTHWARD MOVING FRONTAL
BOUNDARY AND WEAKER WITH THE ASSOCIATED SHORTWAVE. THE ETA IS STRONGER
WITH THE 500MB SYSTEM...AND SLOWER BRINGING THE SURFACE WAVE
EASTWARD. CONFIDENCE IS LOW ON THE EVOLUTION OF THIS SYSTEM...AND
WILL KEEP THE CURRENT FORECAST GOING. HOWEVER...WITH A SOUTHWARD
MOVING FRONTAL BOUNDARY AND SURFACE WAVE COMING INTO THE MIX...THE
POP TRENDS SHOULD BECOME MORE NORTH/SOUTH ORIENTED.

PRELIM NUMBERS
JAN BB 093/072 093/073 092 00424
    BBBBB 071/092 071/093 070/092 070/090 072 43322101022
MEI BB 090/071 092/070 092 00434
    BBBBB 070/092 068/093 067/092 068/091 070 33322101012

32/LISTEMAA
Hazardous weather outlook, Aug 4, 10:10 PM CDT, 5 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052048-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1010 PM CDT MON AUG 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTHERN AND CENTRAL
MISSISSIPPI OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS TONIGHT
WILL OCCUR NORTH OF A LINE FROM BASTROP TO DEKALB. SCATTERED
THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MOST OF MISSISSIPPI AGAIN ON TUESDAY.  ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIMARILY NORTH OF THE
INTERSTATE 20 CORRIDOR.

A SERIES OF MID LEVEL DISTURBANCES WILL MOVE INTO THE LOWER
MISSISSIPPI RIVER VALLEY THROUGH TUESDAY. WITH A MOIST AND
UNSTABLE ATMOSPHERE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE HEAT OF
THE DAY.  THE MID-LEVEL WIND FIELDS ASSOCIATED WITH THESE
DISTURBANCES WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED
THUNDERSTORM DEVELOPMENT AND ISOLATED SEVERE WEATHER.

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL APPROACH EXTREME
SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI DURING THE PREDAWN
HOURS EARLY TUESDAY MORNING.  THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY DURING THE DAY.	THE FAVORED AREA FOR
SEVERE THUNDERSTORMS DEVELOPMENT WILL BE ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. THE PRIMARY SEVERE WEATHER RISK WILL BE
WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 5, 12:15 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1215 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    7 SW STARKVILLE           MS   WIND DAMAGE
08/04/03   OKTIBBEHA                      LARGE LIMBS DOWN ON
                                          POWERLINES REPORTED BY
                                          OKTIBBEHA COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:24 PM CDTSevere Thunderstorm WarningJANLauderdale46 min
Aug 4, 7:58 PM CDTSevere Thunderstorm WarningJANClarke47 min
Aug 4, 8:50 PM CDTSevere Thunderstorm WarningJANKemper45 min
Aug 4, 8:51 PM CDTSevere Thunderstorm WarningJANLowndes44 min
Aug 4, 8:55 PM CDTSevere Thunderstorm WarningJANNoxubee45 min
Aug 4, 11:24 PM CDTSevere Thunderstorm WarningJANOktibbeha61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.